SciELO - Scientific Electronic Library Online

 
vol.29 issue1Phobic anxiety and plasma levels of global oxidative stress in womenRisperidone regulates Dopamine D2-like receptors expression in rat brain in a time-dependent manner author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

  • On index processCited by Google
  • Have no similar articlesSimilars in SciELO
  • On index processSimilars in Google

Share


The European Journal of Psychiatry

Print version ISSN 0213-6163

Abstract

ABOU TAAM, Malak et al. Eur. J. Psychiat. [online]. 2015, vol.29, n.1, pp.21-31. ISSN 0213-6163.  http://dx.doi.org/10.4321/S0213-61632015000100002.

Background and Objectives: Hallucinations are sensory perceptions which occur without external stimuli. There are associated with psychiatric disease but also can be related to organic disease and drug or toxic exposure. The purpose of our study was to investigate the association between exposure to medications and the reporting of hallucinations using data from the spontaneous-reporting French Pharmacovigilance Database (FPVD). Methods: We used the case/noncase method in the FPVD. Cases were all the observations of hallucination with the LLT term “perception disturbances”, registered into the FPVD from January 1985 to Jan 2013. Data were expressed as odds ratio (OR) with their 95% confidence intervals. Results: Among the 469,181 reports of adverse effects recorded between 1985 and 2013, 4,086 are hallucinations. For about 50% of these hallucinations were experimented by patient older than 65 years old. A statistically significant OR was found with several medications included rasagiline (OR 17.6 [95%CI 10.4-29.8]), zolpidem (OR 12.9 [95%CI 11.3-14.8]), methylphenidate (OR 9.3 [95%CI 5.9-14.6]) and baclofene (OR 5.4 [95%CI 3.7-7.8]). An increased risk of hallucinations was also observed with non central nervous system drugs, including ertapenem (OR 24.0 [95%CI 14.2-40.5]), voriconazole (OR 12.9[95%CI 10.2-16.5]) and valacyclovir (OR 9.1 [95%CI 6.9-11. 9]). Conclusions: This pharmacoepidemiological study describes an association between drugs and hallucinations. This relationship involves not only some already suspected drugs but also other drugs less known to induce such an adverse reaction. Despite the mandatory limits of this kind of study, these data should lead to special precautions in patient at risk.

Keywords : Hallucination; Drug-induced; Psychotic disorder.

        · text in English     · English ( pdf )

 

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License